Hypoglycaemia or Hypo

What is Hypoglycaemia?

Also known as a ‘hypo,’ hypoglycaemia is when blood glucose levels are too low. The condition can occur when someone doesn’t have a correct balance between medication, food and physical activity. For example, too much medication and not enough food can lead to a hypo.

Not everyone with diabetes will have a hypo but they are still important to recognise. Symptoms include:

  • Trembling/feeling shaky
  • Sweating
  • Being anxious/irritable
  • Going pale
  • Palpitations/fast pulse
  • Tingling sensation in the lips
  • Blurred sight
  • Hunger
  • Feeling tearful
  • Tiredness
  • Headache
  • Lack of concentration

A mild hypo can be easily treated by eating or drinking fast acting carbohydrates like glucose tablets, chocolate or any other sweets, sugary fizzy drinks or fruit juice. Around 15 – 20g should be consumed and it is a good idea to have any of these items to hand just in case.

After 15-20 minutes, a blood test should be taken to check if blood glucose levels have returned to normal. Severe hypos will require hospital treatment. For example, if a person loses consciousness or has a seizure for more than 5 minutes, an ambulance should be called. Severe hypos can also be treated with a glucagon injection kit, if one is available to hand.